Colorado, 2021

Drought in Colorado, November 15 to 30, 2021

November 15 to 30, 2021 · NWS GLD · 1 event in 1 county or zone

The drought status for Kit Carson County worsened during November, with the county entering D2 Severe Drought during the middle part of the month. The western portion of the county entered D3 Extreme Drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The drought status for Kit Carson County worsened during November, with the county entering D2 Severe Drought during the middle part of the month. The western portion of the county entered D3 Extreme Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 14, 9:47 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Nov 14, 9:47 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
947 PM MST Sun Nov 14 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 214 PM MST Sun Nov 14 2021

The focus in the short term is on the much warmer than average and
near record high temperatures expected on Monday and Tuesday that
will be followed by a cold front Tuesday evening that brings a
slight chance of a rain/snow mix to the area along with cooler
more seasonable temperatures.

The northwest flow aloft that is streaming high clouds across the
region today will flatten through the day on Monday as the upper
ridge over the western U.S. stretches east of the Rockies and
flattens Monday night. The surface trough that expands eastward
across the forecast area tonight retrogrades back along the Front
Range and deepens on Monday as the upper flow turns more westerly
across the central Rockies. The upper low center moving into
southwest Canada Monday night moves east of the Rockies and across
southern Canada Tuesday into Tuesday night with an upper trough
being carved out over the Rockies and High Plains. That upper
trough will open the door for colder air to move into the Plains
through the remainder of the week. The surface trough along the
Front Range continues to deepen as it moves over the High Plains
on Tuesday, forming a closed surface low over the Panhandle region
by Tuesday evening that moves over Oklahoma by Wednesday morning
with colder air moving into the forecast area behind the low.

With warm temperatures and dry conditions resulting from the
westerly flow aloft and at the surface Monday and Tuesday,
relative humidity values decrease each afternoon, especially over
the western sections of the forecast area. Highs Monday and
Tuesday will reach into the upper 70s to lower 80s. Record high
temperatures on both of those days are in the upper 70s to lower
80s, but it remains to be seen if any records will be met or
exceeded. Monday afternoon minimum RH values will be between
15-20% while RH values Tuesday afternoon will drop to between
13-20%, mainly across the western 1/3 of the forecast area. Wind
speeds are expected to remain below the 25mph threshold that
would require any fire weather highlights to be issued where RH
values also drop below 15%.

.LONG TERM...(Wednesday through Sunday)
Issued at 1236 PM MST Sun Nov 14 2021

The extended forecast begins with an upper trough extending from
western Montana to the Great Lakes and southward into the Bighorns
and Black Hills.  A cold front will continue to push to the
southeast, further out of the region through the day on Wednesday.
High pressure will move in over the western CONUS and cooler air
will enter the Central High Plains.  High temperatures will be
primarily in the 40s although a few upper 30s may be possible in the
western portion of Yuma, Kit Carson and Cheyenne (CO) counties. A
few models continue to maintain slight chances for precipitation in
eastern Colorado, so to remain consistent, PoPs have been retained
for now.  Any precipitation will fall as snow or a mix of rain and
snow, tapering off by late morning.

Thursday morning lows may be the coldest we've seen yet for the
season, bottoming out in the mid-teens to low 20s.  Wind chill
values will range from the single digits above zero in eastern
Colorado to the mid-teens in the eastern part of the forecast area.

Dry conditions are expected through the remainder of the forecast
with a gradual warming trend expected heading into the end of the
workweek.  A deamplifying ridge moves over the area on Thursday and
Friday with flow becoming zonal over the Tri-State area on Friday.
Highs will be in the 60s with lows down to the mid-20s to mid-30s. A
shortwave may move through the region on Friday with a weak cold
frontal passage Friday night. Cooler air returns for the weekend
with highs in the 50s and lows in the 20s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 946 PM MST Sun Nov 14 2021

VFR conditions are expected throughout the duration of the 06Z
TAF period for KGLD and KMCK. Westerly winds around 10 knots are
expected through the night before becoming more northwesterly mid
day Monday at 10-15 knots, a few gusts of 20-25 knots are possible
especially at KGLD; however confidence is to low to mention into
the TAF at this time. Winds then turn southwesterly around sunset
Monday and through the end of the TAF period.

Each site during this TAF period will see LLWS from a 700-850mb jet
from the northwest. Speeds of 35-45 knots are possible within the
jet lasting the majority of the night before ending around 12Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...AW
AVIATION...TT
Hazardous weather outlook, Nov 14, 5:18 PM MST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
518 PM MST Sun Nov 14 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
518 PM MST Sun Nov 14 2021 /618 PM CST Sun Nov 14 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Elevated to near critical fire weather conditions are expected over
eastern Colorado and far western Kansas along and west of Kansas
Highway 27 on Monday afternoon. Afternoon minimum relative humidity
values will range from 15 to 20 percent with wind speeds in the 10 to
25 mph range.

Elevated to near critical fire weather conditions are possible over
the same area Tuesday afternoon as relative humidity values drop
into the 13 to 20 percent range along with west winds between 10 and
20 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight. Spotters are encouraged
to report any fires to local law enforcement over the next two days.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Kit Carson County

When
November 15, 12:00 AM MST to November 30, 11:59 PM MST
Where
Kit Carson County forecast zone
Reported by
Drought Monitor
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Normal precipitation ranged from 0.50-1, except for 0.25-0.50 over the southwest part of the county. The observed precipitation for Kit Carson County ranged from 0.10-0.25 for most of the county, except for the 0.01-0.10 over the eastern third of the county. This is near normal for all but the eastern third of the county where the observed precipitation is 0.50-1 below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992759.